Oklahoma, 2012

Tornadoes and Flash Flood in Oklahoma, April 30, 2012

April 30, 2012 · NWS OUN · 41 events in 12 counties and zones

Two distinct areas of severe thunderstorms developed late on the afternoon of April 30. The first was a cluster of supercells that initiated near a warm front across southwest Kansas and northwest Oklahoma.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Two distinct areas of severe thunderstorms developed late on the afternoon of April 30. The first was a cluster of supercells that initiated near a warm front across southwest Kansas and northwest Oklahoma. Several reports of golfball size hail were received between 7:00pm and 9:00pm CDT in Woods and Alfalfa County. More significantly, several tornadoes occurred in the area from near Great Salt Plains Lake to Medford with the easternmost supercell in this cluster. Some minor damage was reported, and the Oklahoma Mesonet site 1 SW Medford recorded a gust to 84 mph near a tornado.

The second area of severe weather initially developed across the Texas Panhandle, but spread eastward into parts of western and central Oklahoma overnight. One supercell affected Harmon County between 9:00-10:30pm CDT, with reports of golfball size hail and a wind gust of 76 mph near Gould. A large complex moved across much of central Oklahoma between 10:00pm-1:00am. While a couple of 1.00 hail reports were received in Oklahoma City, the main impact was severe winds, with numerous reports received from Caddo, Canadian, Grady, and Oklahoma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 2:51 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 2:51 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT MON APR 30 2012

.DISCUSSION...
DEWPOINTS IN THE MID TO UPPER 60S AND TEMPS IN THE LOW 80S THIS
AFTERNOON ARE RESULTING IN AT LEAST MODERATE INSTABILITY ACROSS
MOST OF THE FA. SOME ONGOING MOIST CONVECTION IS DRIFTING
NORTHEASTWARD ACROSS SOUTHEASTERN OKLAHOMA AT THE MOMENT...AND
ADDITIONAL DEVELOPMENT CAN BE EXPECTED LATER THIS EVENING ACROSS
NORTHERN...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH
TEXAS. IT IS DIFFICULT TO DETERMINE THE EXACT SCENARIO FOR THIS
EVENING...BUT IT DOES APPEAR A COUPLE OF LOCATIONS WILL BE FAVORED
THIS EVENING. THE FIRST MAY BE ACROSS NORTHERN OKLAHOMA AS A
SHORTWAVE TROUGH TRAVERSES THE AREA. THE SECOND MAY BE ACROSS
SOUTHWESTERN OK AND WESTERN NORTH TEXAS IF STORMS CAN MANAGE TO
1..DEVELOP ALONG A DIFFUSE OUTFLOW BOUNDARY OR 2...MOVE INTO THE
REGION FROM THE WEST AS THEY DEVELOP ALONG THE DRYLINE. EITHER
WAY...A HAIL THREAT WILL DEFINITELY BE PRESENT THROUGH THE EVENING
HOURS WITH THE AFOREMENTIONED INSTABILITY PRESENT AND EFFECTIVE
BULK SHEAR > 45 KT. IN ADDITION...FLASH FLOODING WILL ALSO BE A
CONCERN WITH PWAT VALUES EXCEEDING 1 INCH. THIS WILL ESPECIALLY BE
TRUE ACROSS NORTHERN OKLAHOMA WHERE SOME LOCATIONS HAVE ALREADY
RECEIVED OVER 8 INCHES OF RAIN FROM YESTERDAY/S ACTIVITY. THE
FLOOD WATCH WILL CONTINUE THROUGH THE OVERNIGHT HOURS FOR NORTHERN
OK.

RAIN CHANCES WILL END FROM WEST TO EAST EARLY TOMORROW MORNING.
SLIGHTLY WEAKER WSW MID LEVEL FLOW WILL CONTINUE OVERHEAD
TOMORROW...BUT THERE WILL BE VERY LITTLE TO NO MID LEVEL SUPPORT
WITHIN THIS FLOW. HOWEVER...WE DID INCLUDE AN ISOLATED MENTION OF
THUNDER ALONG THE DRYLINE TOMORROW AFT/EVE ACROSS FAR WESTERN OK
AND WESTERN NORTH TX. WEDNESDAY WILL ALSO BE SIMILAR TO TUESDAY
WITH PERHAPS A WEAK MID LEVEL SHORTWAVE TROUGH MOVING OVER THE
PANHANDLE REGION SO WE WILL ALSO INCLUDE ISO THUNDER ACROSS A
SIMILAR REGION. A WARM UP IS STILL ANTICIPATED THROUGH THE REST
OF THE WORK WEEK...WITH VERY LITTLE TO NO RAIN CHANCES FOR MOST
LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  83  67  84 /  50  10  10  10
HOBART OK         65  85  65  89 /  50  10  10  20
WICHITA FALLS TX  67  86  67  88 /  50  10  10  20
GAGE OK           62  90  63  92 /  40  20  20  20
PONCA CITY OK     64  81  68  81 /  60  20  10  10
DURANT OK         66  82  66  84 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ005>008-010>013.

TX...NONE.
&&

30/03
Hazardous weather outlook, Apr 30, 10:55 AM CST, 7 hours before
HWOOUN

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON APR 30 2012

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS AFTERNOON TO AROUND MIDNIGHT.

IMPACTS...
VERY LARGE HAIL... LARGER THAN BASEBALLS...DAMAGING WINDS GREATER
THAN 65 MPH... AND ISOLATED TORNADOES.

HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...
ESPECIALLY OVER THE NORTHERN THIRD TO HALF OF OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NEAR A RESIDUAL LOW LEVEL BOUNDARY ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. AS INSTABILITY INCREASES DURING THE
AFTERNOON HOURS... THERE IS A RISK FOR A FEW STRONG TO SEVERE STORMS
TO DEVELOP ALONG THIS BOUNDARY.

OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MID-AFTERNOON ALONG AND TO THE EAST OF A DRYLINE THAT WILL BE LOCATED
ACROSS THE CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THIS
WILL OCCUR AS A DISTURBANCE IN THE MID-LEVELS OF THE ATMOSPHERE MOVES
OUT OF THE ROCKIES INTO THE PLAINS. THESE STORMS WILL THEN DRIFT EAST
TOWARD WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS BY
LATE THIS AFTERNOON AND THIS EVENING. DURING THE EVENING HOURS THESE STORMS
WILL POSE A THREAT OF VERY LARGE HAIL... DAMAGING WIND GUSTS AS WELL AS
ISOLATED TORNADOES. THROUGH THE EVENING... THE STORMS ARE EXPECTED TO
CONTINUE TO MOVE EAST TOWARD CENTRAL SECTIONS OF OKLAHOMA WITH A
CONTINUING RISK OF HAIL LARGER THE GOLF BALLS AND DAMAGING THUNDERSTORM
WINDS... AS WELL AS VERY HEAVY RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLASH FLOODING... ESPECIALLY ACROSS NORTHERN OKLAHOMA WHERE
SIGNIFICANT RAINFALL OCCURRED ON SUNDAY AND EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER AFTER SUNRISE ON TUESDAY MORNING ACROSS
NORTH CENTRAL OKLAHOMA... ALTHOUGH SEVERE WEATHER IS NOT EXPECTED.
OTHERWISE... THUNDERSTORM CHANCES REMAIN VERY LOW THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Local storm report, Apr 30, 11:55 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 NW ENID               36.42N 97.90W
04/29/2012  E1.00 INCH       GARFIELD           OK   PUBLIC

0924 PM     HAIL             HUNTER                  36.56N 97.66W
04/29/2012  E1.00 INCH       GARFIELD           OK   PUBLIC

1022 PM     HAIL             MAY                     36.62N 99.75W
04/29/2012  M1.25 INCH       HARPER             OK   TRAINED SPOTTER

1110 PM     HAIL             12 ESE WAYNOKA          36.52N 98.68W
04/29/2012  E1.00 INCH       WOODS              OK   PUBLIC

1125 PM     FLASH FLOOD      3 NNW PONCA CITY        36.75N 97.11W
04/29/2012                   KAY                OK   LAW ENFORCEMENT

            HUBBARD ROAD CLOSED JUST WEST OF WAVERLY STREET DUE TO
            HIGH WATER CROSSING THE ROAD.

1130 PM     FLASH FLOOD      PONCA CITY              36.71N 97.09W
04/29/2012                   KAY                OK   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING. SEVERAL CARS STALLED. PONCA
            CITY PD ASSISTING DRIVERS.

0122 AM     FLASH FLOOD      1 W PONCA CITY          36.71N 97.10W
04/30/2012                   KAY                OK   PUBLIC

            WATER REPORTED TO BE NEARLY THREE FEET DEEP. WATER
            BEGINNING TO ENTER HOMES ON WEST SIDE OF PONCA CITY.

0142 AM     FLASH FLOOD      4 NNW TONKAWA           36.73N 97.34W
04/30/2012                   KAY                OK   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER COVERING INTERSTATE 35. REPORTED
            BY OHP

&&
MORE REPORTS WILL BE ADDED AS THEY BECOME AVAILABLE.

NWS NORMAN
Special weather statement, Apr 30, 3:31 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK431 PM
CDT MON APR 30 2012

OKZ043-048-302200-
ATOKA OK-COAL OK-
431 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA AND SOUTHEASTERN COAL
COUNTIES UNTIL 500 PM CDT...

AT 431 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUSHKA...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...LEHIGH...CANEY...LANE...CHOCKIE...
REDDEN...BOGGY DEPOT STATE PARK...ATOKA RESERVOIR AND MCGEE CREEK
LAKE.

LAT...LON 3450 9578 3430 9578 3420 9620 3420 9625
      3437 9639 3440 9638 3466 9589 3460 9588
      3459 9583 3451 9576
TIME...MOT...LOC 2131Z 237DEG 35KT 3433 9614
Special weather statement, Apr 30, 4:01 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT MON APR 30 2012

OKZ043-048-302230-
ATOKA OK-COAL OK-
501 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA AND SOUTHEASTERN COAL
COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST
TUSHKA...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED JUST NORTH OF STRINGTOWN.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...TUSHKA...LEHIGH...PHILLIPS...WARDVILLE...
DAISY...LANE...CHOCKIE...REDDEN...ATOKA RESERVOIR AND MCGEE CREEK
LAKE.

LAT...LON 3451 9568 3450 9578 3436 9578 3425 9614
      3426 9614 3449 9624 3468 9609 3468 9589
      3459 9587 3460 9571 3457 9567
TIME...MOT...LOC 2158Z 243DEG 18KT 3431 9610
Special weather statement, Apr 30, 4:27 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT MON APR 30 2012

OKZ004-302300-
HARPER OK-
527 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY
UNTIL 600 PM CDT...

AT 526 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
SOUTHEAST OF ENGLEWOOD...MOVING NORTH AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 50 MPH...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HARPER COUNTY.

LAT...LON 3699 9969 3686 9974 3680 9978 3684 10000
      3699 10001 3700 9999 3701 9974
TIME...MOT...LOC 2226Z 199DEG 38KT 3694 9989
Special weather statement, Apr 30, 5:08 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK608 PM
CDT MON APR 30 2012

OKZ004-005-010-302345-
HARPER OK-WOODWARD OK-WOODS OK-
608 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHEASTERN WOODWARD
AND WOODS COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF FORT SUPPLY TO 12 MILES SOUTHEAST OF
WAYNOKA...MOVING NORTHEAST AT 45 MPH.  STORM INTENSITY IS EXPECTED
TO INCREASE AND A FEW OF THESE STORMS MAY BECOME SEVERE BY 630 PM.

LOCATIONS IMPACTED
INCLUDE...ALVA...BUFFALO...WAYNOKA...FREEDOM...CAPRON...AVARD...SELMA
N...CAMP HOUSTON AND HOPETON.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3699 9855 3646 9862 3666 9966 3700 9962
      3701 9903
TIME...MOT...LOC 2303Z 222DEG 38KT 3666 9955 3649 9868

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 12 hail, 8 tornado, 2 high wind, 1 flash flood. Local standard time, as filed.

Hail, Woods

When
April 30, 5:55 PM CST
Where
Woods County, 4 mi N of Camp Houston
Measured
0.88 in hail
Reported by
Public
Coordinates
36.868, -99.120

Hail, Woods

When
April 30, 6:00 PM CST
Where
Woods County, 12 mi W of Alva
Measured
1.75 in hail
Reported by
Public
Coordinates
36.800, -98.887

Tornado, Alfalfa

When
April 30, 6:34 PM CST
Where
Alfalfa County, 2.5 mi W of Jet
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
36.663, -98.224

Alfalfa County emergency management and a KFOR-TV chaser reported a brief tornado, with no damage reported. The tornado was observed to be just south of U.S. Highway 64 approximately 2.5 miles west of Jet.

Tornado, Alfalfa

When
April 30, 6:40 PM CST to 6:57 PM CST
Where
Alfalfa County, 3.03 mi NW of Jet to 4.68 mi W of Great Salt Plains Lake Dam
Rating
EF0
Path length
3.2 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
36.703, -98.216

Alfalfa County Emergency Management and KFOR-TV reported a tornado that formed on the south side of the Great Salt Plains Lake and moved north across the lake. The only reported damage was to an outbuilding on the edge of the lake. The specific path was estimated.

Hail, Alfalfa

When
April 30, 6:55 PM CST
Where
Alfalfa County, 3 mi W of Great Salt Plains Lake Dam
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.740, -98.194

Tornado, Grant

When
April 30, 7:13 PM CST to 8:05 PM CST
Where
Grant County, 2 mi SSE of Wakita to 5 mi N of Nash
Rating
EF1
Path length
16 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
36.853, -97.906

Numerous storm chasers observed this tornado at various times. The tornado initially developed around 1913 CST approximately 5 miles north of Nash and began moving east-northeast. After a general east-northeast course for about 6 miles, the tornado then began curving northeast and eventually moved north-northwest for the final 5 miles crossing state highway 11 about 8.5 miles west of Medford, then approaching Wakita from the southeast and dissipating approximately 2 miles south-southeast of town. Power lines were damaged, but no structural damage was reported despite the long path as the tornado primarily moved through farmland.

Hail, Woods

When
April 30, 7:35 PM CST
Where
Woods County, 7 mi NW of Capron
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.972, -98.670

Tornado, Grant

When
April 30, 8:06 PM CST to 8:10 PM CST
Where
Grant County, 1.5 mi SW of Medford to 1 mi S of Medford
Rating
EF1
Path length
1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
36.795, -97.749

This tornado developed just southwest of the town of Medford and remained south of town. The mesonet site southwest of Medford measured a wind gust 84 mph. A large barn was destroyed southwest of Medford, with debris scattered across the property. Many roadways leading in and out of Medford were closed due to fallen trees and power poles/lines.

Thunderstorm Wind, Grant

When
April 30, 8:10 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

The wind gust occurred as a tornado moved to the south of the site.

Tornado, Grant

When
April 30, 8:10 PM CST to 9:00 PM CST
Where
Grant County, 1 mi SE of Medford to 2 mi E of Deer Creek
Rating
EF1
Path length
14 mi
Path width
400 yd
Reported by
Broadcast Media
Coordinates
36.800, -97.717

Soon after one tornado dissipated just south of Medford, another tornado developed just southeast of Medford. This tornado moved north-northeast damaging hundreds of power poles east of Medford toward Deer Creek and heavily damaging the Hohmann substation west of Deer Creek. When the tornado reached a point to the northwest of Deer Creek, the tornado began to curve to the east-southeast passing just north of Deer Creek and dissipating 2 or 3 miles east of Deer Creek. Near Deer Creek, the tornado damaged the valve of a 30000 gallon anhydrous ammonia tank causing a leak that could not be stopped for a few hours. Much of the path of this tornado is estimated since it moved primarily through farmland.

Thunderstorm Wind, Grant

When
April 30, 8:15 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

The wind occurred as a tornado moved southeast of the site.

Hail, Kiowa

When
April 30, 8:20 PM CST
Where
Kiowa County, 12 mi NW of Lone Wolf
Measured
0.75 in hail
Reported by
Public
Coordinates
35.113, -99.400

Tornado, Grant

When
April 30, 8:29 PM CST to 8:50 PM CST
Where
Grant County, 3.5 mi NE of Nash to 1 mi N of Pond Creek
Rating
EF1
Path length
12 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
36.706, -98.005

Several large trees were uprooted near Pond Creek. No other damage was reported with the tornado.

Thunderstorm Wind, Grant

When
April 30, 8:30 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Hail, Harmon

When
April 30, 8:35 PM CST
Where
Harmon County, 5 mi SSW of Vinson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.833, -99.894

Hail, Harmon

When
April 30, 8:45 PM CST
Where
Harmon County, 5 mi SSW of Vinson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.833, -99.894

Thunderstorm Wind, Grant

When
April 30, 8:50 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Grant

When
April 30, 8:55 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Hail, Harmon

When
April 30, 8:58 PM CST
Where
Harmon County, Hollis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.690, -99.920

Thunderstorm Wind, Grant

When
April 30, 9:00 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Grant

When
April 30, 9:05 PM CST
Where
Grant County, 6 mi SW of Lamont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.629, -97.637

A few large trees were uprooted.

Tornado, Kay

When
April 30, 9:07 PM CST to 9:13 PM CST
Where
Kay County, 0.5 mi W of Nardin to 2 mi S of Nardin
Rating
EF1
Path length
2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.810, -97.459

Trees were damaged near west and south of Nardin as a tornado moved from near state highway 11 and 164th Street south-southeast.

Hail, Harmon

When
April 30, 9:10 PM CST
Where
Harmon County, 3 mi E of Hollis
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.690, -99.867

Thunderstorm Wind, Harmon

When
April 30, 9:10 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.823

Thunderstorm Wind, Caddo

When
April 30, 9:25 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.154, -98.467

Tornado, Kay

When
April 30, 9:25 PM CST to 9:38 PM CST
Where
Kay County, 2.5 mi SSE of Nardin to 6 mi W of Tonkawa
Rating
EF1
Path length
7 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
36.777, -97.433

Several outbuildings and one home were heavily damaged. Numerous large trees were also blown over.

Thunderstorm Wind, Caddo

When
April 30, 9:30 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.154, -98.467

Thunderstorm Wind, Kay

When
April 30, 9:30 PM CST
Where
Kay County, 1 mi NW of Tonkawa
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -97.323

Several power poles and associated lines were blown down.

Hail, Harmon

When
April 30, 9:30 PM CST
Where
Harmon County, Hollis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.690, -99.920

High Wind, Kingfisher

When
April 30, 9:33 PM CST
Where
Kingfisher forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

The high winds blew for about an hour 12 miles west-northwest of Okarche. Most of the non-thunderstorm wind gusts were between 40 and 50 mph. Small tree limbs were snapped and lawn furniture was blown around.

High Wind, Canadian

When
April 30, 9:35 PM CST
Where
Canadian forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

The wind gust was measured 5 miles west-northwest of El Reno.

Thunderstorm Wind, Kay

When
April 30, 9:40 PM CST
Where
Kay County, 3 mi S of Blackwell
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.757, -97.280

Roof and outbuilding damage was reported near 29th Street and Coleman Road southwest of Blackwell.

Flash Flood, Kay

When
April 30, 10:12 PM CST to 11:59 PM CST
Where
Kay County, 2.02 mi E of Braman to 3.82 mi N of Braman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.918, -97.294

Heavy rainfall resulted in water five to seven inches deep across Main Street in Braman. Other city and rural streets were also under water.

Thunderstorm Wind, Grady

When
April 30, 10:25 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Thunderstorm Wind, Grady

When
April 30, 10:30 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Thunderstorm Wind, Oklahoma

When
April 30, 10:33 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

Hail, Oklahoma

When
April 30, 10:52 PM CST
Where
Oklahoma County, Choctaw
Measured
1 in hail
Reported by
Public
Coordinates
35.490, -97.270

Thunderstorm Wind, Oklahoma

When
April 30, 11:00 PM CST
Where
Oklahoma County, Harrah
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.490, -97.160

A 3 foot diameter tree was blown down.

Hail, Oklahoma

When
April 30, 11:00 PM CST
Where
Oklahoma County, Harrah
Measured
1 in hail
Reported by
Public
Coordinates
35.490, -97.160

Thunderstorm Wind, Oklahoma

When
April 30, 11:33 PM CST
Where
Oklahoma County, 6 mi SSW of Choctaw
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.410, -97.311

Power lines were blown down near the I-240 and I-40 junction.

Thunderstorm Wind, Pottawatomie

When
April 30, 11:58 PM CST
Where
Pottawatomie County, Earlsboro
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -96.800

A few outbuildings were damaged after being moved 10 to 15 feet off of their foundation. An 8 inch diameter tree was also blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378990, 378908, 378949, 378950, 378909, 378953, 378910, 378956, 378912, 379945, 378914, 378993, 378958, 378915, 378916, 378917, 378918, 378919, 378920, 378921, 378922, 379948, 378924, 378927, 378928, 378965, 378929, 378930, 378931, 378970, 378948, 378935, 378937, 378938, 378939, 378940, 378941, 378942, 378943, 378944, and more.